Gabapentin is not the safe drug we always thought it was.
Gabapentin Abuse, Gabapentin is a non-addictive painkiller commonly used to treat seizures. Known for being harmlessly prescribed and common for treating chronic pain among addicts.
The innocuousness of Gabapentin is in question.
The drug had been present in multiple overdoses, which inspired Kentucky to classify it as a controlled substance. Reports show the abuse of Gabapentin, Nuerotin, and Gralise is becoming more and more popular. These drugs are commonly viewed as harmless in the recovery community and sober living environments.
That opinion is changing, when using Gabapentin with other opioids you may increase your chance of an overdose. A Canadian study published, which tracked patients in Ontario between August 1997 and December 2013 who had been prescribed both opioids and gabapentin for pain, found a “substantial increase in the risk of opioid-related death.
Gabapentin’s safe perception resulted in over prescription, which has resulted in abuse. If the drug is taken alone and as prescribed it is a much safer alternative, but incredibly dangerous when used with other substances.
Louisville reported that Gabapentin was found in 1 of every four overdoses in 2017. Gabapentin was not the cause of overdose, but statistics like these show a trend in abuse of the substance.
The drug is now labeled a schedule 5 controlled substance in Kentucky. “Schedule 5 (V) Drugs. The drug has a low potential for abuse relative to the drugs in schedule 4. The drug has a currently accepted medical use in treatment in the United States. Abuse of the drug may lead to limited physical dependence or psychological dependence relative to the drugs in schedule 4.” (Drugs.com)
Users should be conscious of the risks because one can always remember the reputation Opiates had for being safe to use.
The VA is pushing these drugs and its mandatory to take it. If you refuse then they say you are refusing treatment. I told my wife not to take it. So she tried for 1 week and had bad results so she stopped taking it.
She is in severe pain still.
Have you read about the young man that was on GABAPENTIN and came down with a cold. His mom got him some ROBETESON and gave him the recommended dose. He was dead by morning.